Alert archive / Wisconsin / Wind Chill Advisories in 2024
Wind Chill Advisory 3, NWS La Crosse, WI
NWS La Crosse, WI issued this wind chill advisory at Jan 14, 2024, 1:19 PM CST for 13 counties in Wisconsin; 5 counties in Iowa. It took effect at Jan 15, 2024, 9:00 AM CST. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2024, 1:19 PM CST (19:19 UTC)
- In effect from
- Jan 15, 2024, 9:00 AM CST
- Expired
- Jan 17, 2024, 9:00 AM CST
- In force
- 48 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 8 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 14, 11:43 AM CST, 1 hour 36 minutes earlier. Its key messages:
- Hazardous to dangerous wind chills will persist through the start of the work with only slow moderation by mid-week.
- Light snow/flurries possible at times this coming week, especially mid to late week, but no significant precipitation expected over the next week.
Area forecast discussion, Jan 14, 11:43 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1143 AM CST Sun Jan 14 2024
.KEY MESSAGES...
- Hazardous to dangerous wind chills will persist through the
start of the work with only slow moderation by mid-week.
- Light snow/flurries possible at times this coming week,
especially mid to late week, but no significant precipitation
expected over the next week.
&&
.DISCUSSION...
Issued at 334 AM CST Sun Jan 14 2024
Frigid Arctic air continues to plunge across the Upper Midwest early
today with west to northwest winds still gusting 20 to 30 mph in
spots. The pressure gradient will slowly relax through the day,
with gusts trending downward, but with high temps relegated to
the single digits on either side of zero, wind chills will only
improve into the 15 to 25 below zero range, lowest west of the
MS River. We extended the wind chill advisory for our Wisconsin
counties through Monday morning, although some modest
improvement is possible for a short time this afternoon, and
additional advisories could be needed through Tuesday/Tuesday
night in future updates. Some visibility reductions persist from
blowing/drifting snow in open areas, but conditions have been
slowly improving, so we let the winter weather advisory expire.
Broadly cyclonic northwest flow aloft will keep the region
under the influence of the Arctic air through early to mid-week
with highs remaining in the single digits above/below zero. The
EC Extreme Forecast Index for max temps ranges from -0.8 to -0.9
on Monday, strongly supporting the anomalous cold, with only
gradual improvement through Wednesday. Lows will be in the
single digits/teens below zero, somewhat dependent on cloud
trends. With the surface high remaining to the west, brisk
westerly winds will help keep wind chills low through early
Wednesday. The longwave trough may amplify across the Great
Lakes late in the week with reinforcing colder air, though not
quite as cold as early this week. Regardless, below average
temps are favored through the week. There are signals for
ridging aloft to spread back across the central US heading into
the following week with potential for more sustained warming.
A series of perturbations will rotate south around the parent
trough across eastern Canada for mid-week, with perhaps some
influence from a Pacific shortwave towards Thur/Thur Night. Any
of these could produce some flurries or light snow, particularly
towards mid or late week, but these are not expected to be
significant systems. Confidence overall is low, given spatial
and temporal differences in shortwave placement.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1142 AM CST Sun Jan 14 2024
Cold has settled over the region and will persist for the next
several days. The main TAF concern during this period will be
periods of low stratus clouds and continued bouts of blowing snow
for locations west of the Mississippi River. There is some potential
for low stratus decks to briefly break up late tonight into early
Monday morning, but the more likely scenario is continued low
ceilings. Sporadic visibility restrictions are ongoing due to the
blowing snow.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST Monday for WIZ017-029-
032>034-041>044-053>055-061.
MN...Wind Chill Advisory until noon CST Tuesday for MNZ079-086>088-
094>096.
IA...Wind Chill Advisory until noon CST Tuesday for IAZ008>011-018-
019-029-030.
&&
DISCUSSION...JM
AVIATION...KAAHazardous weather outlook, Jan 14, 4:28 AM CST, 8 hours 51 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 428 AM CST Sun Jan 14 2024 IAZ010-011-030-MNZ079-086>088-095-096-151430- Winneshiek-Allamakee-Clayton-Wabasha-Dodge-Olmsted-Winona- Fillmore-Houston- 428 AM CST Sun Jan 14 2024 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota. .DAY ONE...Today and Tonight Bitter cold wind chills of 25 to 35 below zero expected. A wind chill advisory is in effect. Patchy drifting snow could lead to slick spots on some roads. .DAYS TWO THROUGH SEVEN...Monday through Saturday Bitter cold wind chills of 25 to 35 below zero continue through mid-week. A wind chill advisory remains in effect. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-029-MNZ094-151430- Mitchell-Howard-Floyd-Chickasaw-Fayette-Mower- 428 AM CST Sun Jan 14 2024 This Hazardous Weather Outlook is for portions northeast Iowa and southeast Minnesota. .DAY ONE...Today and Tonight Dangerous wind chills of 25 to 40 below zero expected. A wind chill warning is in effect this morning and a wind chill advisory this afternoon and tonight. Patchy drifting snow could lead to slick spots on some roads. .DAYS TWO THROUGH SEVEN...Monday through Saturday Bitter cold wind chills of 25 to 35 below zero continue through mid-week. A wind chill advisory remains in effect. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-032>034-041>044-053>055-061-151430- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 428 AM CST Sun Jan 14 2024 This Hazardous Weather Outlook is for portions of southwest into central Wisconsin. .DAY ONE...Today and Tonight Bitter cold wind chills of 20 to 30 below zero expected. A wind chill advisory is in effect. Patchy drifting snow could lead to slick spots on some roads. .DAYS TWO THROUGH SEVEN...Monday through Saturday Bitter cold wind chills of 20 to 30 below zero continue through mid-week. A wind chill advisory remains in effect. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 6:27 PM CST | Wind Chill Warning | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell | 16 hr |
| Jan 13, 6:27 PM CST | Wind Chill Advisory | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell | 4 days |
| Jan 14, 1:19 PM CST | Wind Chill Warning | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell | 20 hr |
Nearby
Wind Chill Advisories in Wisconsin, 2024Wind Chill Advisories in Iowa, 2024Every wind chill advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.